Missouri, 2016Flooding in Missouri, May 27, 2016
May 27, 2016 · NWS PAH · 2 events in 2 counties and zones
A large area of showers and thunderstorms occurred in a deep southerly wind flow of moist air. At the surface, high pressure was located over the Carolinas, and low pressure was centered over the southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of showers and thunderstorms occurred in a deep southerly wind flow of moist air. At the surface, high pressure was located over the Carolinas, and low pressure was centered over the southern Plains. Locally heavy rainfall, on top of ground that was saturated from the previous day's storms, resulted in flooding of some roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 1:08 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, May 27, 1:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
208 AM CDT FRI MAY 27 2016
.SHORT TERM...(Today through Sunday night)
Issued at 129 AM CDT Fri May 27 2016
High confidence in rain with low confidence in timing and medium
confidence in placement.
Models continue to show different solution with the placement and
timing of the rain. However one common theme is that they do
continue to show the highest chances and heaviest rain along west
of the Ohio and Wabash River Valleys. This is more pronounced west
of the Mississippi River as come to fruition Thursday with Cape
Girardeau measuring over three and half inches. In contrast west
of there Poplar Bluff was more like a tenth of an inch and Paducah
was nearly three quarters of an inch. So the heavy rain threat
continues but not to the extent of Thursday. There was also some
hail Thursday which is not as likely today but possible. The
models are starting to show more dry periods than previously
unfortunately not so much for today. As we near the end of the
short term drier condition are expected to become more common.
The southwest flow aloft will persist through the short term with
the gulf wide open in the lower layers. So any perturbation in the
flow will set off thunderstorms. Although severe is not expected
strong storms with heavy rain will continue to be the main threat.
Southerly winds at the surface will be gusty again today with or
without storms. Temperatures will continue to slowly climb a
degree or two each day through the short term.
.LONG TERM...(Monday through Thursday)
Issued at 129 AM CDT Fri May 27 2016
below average confidence in the long term due to model
differences.
High pressure at the surface and zonal flow aloft should keep most
of the region dry Monday and Monday night, however scattered mainly
diurnal convection will be possible, especially over the western
sections.
Precipitation probabilities begin to increase area wide on Tuesday
as a closed upper low digging southeast into the upper plains carves
out a huge trough causing the flow aloft to increase and back around
to the southwest over the area. Meanwhile the aforementioned surface
high pressure will have moved off to the east bringing the low level
flow around to the south causing increasing levels of moisture. The
trough is forecast to push a front across the region on Thursday so
precipitation chances should be greatest area wide on that day.
High temperatures in the long term period will generally top out in
the low to mid 80s with overnight lows bottoming out in the low to
mid 60s.
&&
.AVIATION...
Issued at 1148 PM CDT Thu May 26 2016
A rather persistent area of showers will continue to stream north
northeast through KCGI and KPAH for at least the first few hours
of the forecast. There has been some sporadic lightning within
this area of showers/rain in Missouri, but the chance of a strike
at KCGI is too low to mention TS at this time. Not sure just how
long this activity will persist, but it could continue through the
night and into Friday morning.
Guidance is strongly suggesting that the late morning/early
afternoon period may have some MVFR ceilings and SHRA/TSRA
potential at KCGI and possibly KPAH.
For KOWB and KEVV, it should remain dry through this period.
Threw in some MVFR fog straddling sunrise, as they are nearly
saturated with light winds at this time.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...KH
LONG TERM...JP
AVIATION...DRS
Hazardous weather outlook, May 27, 2:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 AM CDT FRI MAY 27 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 AM CDT FRI MAY 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.
Flood, Stoddard
- When
- May 27, 3:00 AM CST to 7:30 AM CST
- Where
- Stoddard County, 5.64 mi WNW of Dudley to Dudley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.801, -90.198
Water was over two lanes of Highway 60 at the curve near the Butler County line.
Flood, Butler
- When
- May 27, 4:00 AM CST to 9:00 AM CST
- Where
- Butler County, 1.18 mi SSE of Poplar Bluff to 2.18 mi W of Mengo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.735, -90.390
Water was over side roads, as well as the entrance to the Poplar Bluff airport.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, May 27 to 28, 2016$8.2 million · 1 in hail · 6 events
- Tornado in Wisconsin, May 27, 2016$100,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 27 to 31, 2016$184,000 · EF0 · 10 events
- Flash Flood and Hail in Nebraska, May 27 to 28, 2016$50,000 · 0.88 in hail · 2 events
- Hail in Oklahoma, May 27, 20162.25 in hail · 25 events
- Flash Flood in Colorado, May 27, 2016$20,000 · 1 event
- Tornadoes and Hail in Kansas, May 27, 2016EF0 · 7 events
- Flash Flooding and Damaging Winds in Texas, May 27, 201665 kt wind · 6 events
- Flash Flood and Hail in Missouri, May 27 to 28, 20161 in hail · 6 events
- Tornadoes and Flash Flood in Kansas, May 27, 2016EF0 · 6 events
- Tornadoes in Minnesota, May 27, 2016EF0 · 4 events
- Damaging Winds in Louisiana, May 27, 201665 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630165, 630166.